A drug allergy is not the same as an adverse reaction. A medication allergy is an inappropriate immune system response, wherein antibodies are created and histamines are launched because the drug itself is perceived as harmful.
The allergic reaction to a drug takes place if you’ve taken the drug previously. Essentially, a medication allergy occurs on the second go around, not the first.
Most drug allergies cause relatively minor symptoms like:
Serum sickness is a reaction similar to a drug allergy, but symptoms don’t develop for a week or more after the introduction of medication or vaccine into your system.
If your allergy to a drug is severe, then the outcome can be potentially life ending. The situation, known as anaphylactic shock, may cause some of these additional symptoms:
- light headed
- hoarse voice
- nausea, vomiting
- difficulty breathing
- rapid pulse, palpitations
- abdominal pain, cramping
Should you start to develop these symptoms after taking a medication, get yourself to the nearest emergency health care facility.
Notorious causes for a drug allergy is penicillin and associated antibiotics. Other drugs high on the allergic reaction list are:
- x-ray contrast dyes
- drugs containing sulfa, iodine
- insulin preparations, especially animal sources
Treatment for a medication allergy is symptom relief and severe reaction prevention. Frequently, these drugs are used to treat your immune response via their counteracting properties:
- bronchodilators ~ treats wheezing, cough
- epinephrine injection ~ treats anaphylaxis
- antihistamines ~ treats rash, hives, itching
- corticosteroids (prednisone) ~ steroid taken with allergic drug
In most cases, an allergic reaction responds quickly to these negating drug treatments.
After you’ve experienced an allergy to medication, your task for a healthy future is that drug avoidance. And always inform everybody in a health care setting, including dental and the like, about your drug induced backlash.